Kansas, 2026High Wind in Kansas, March 15, 2026
March 15, 2026 · NWS DDC · 29 events in 20 counties and zones
A highly amplified synoptic pattern over the CONUS generated an environment with 50-60kt+ wind barbs in the 850-700mb layer and mixing layer winds of 45-50kts. This resulted in numerous 50-70 mph gusts across the entire CWA with a couple reported gusts of 70+ mph.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly amplified synoptic pattern over the CONUS generated an environment with 50-60kt+ wind barbs in the 850-700mb layer and mixing layer winds of 45-50kts. This resulted in numerous 50-70 mph gusts across the entire CWA with a couple reported gusts of 70+ mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 14, 11:11 PM CST, 4 hours 17 minutes earlier. Its key messages:
- Strong cold front will arrive during the predawn hours Sunday morning.
- Intense north/northwest winds Sunday gusting 60-70 mph and a High Wind Warning in effect.
- Areas of blowing dust and difficult travel are expected Sunday.
- A hard freeze is expected Monday morning, in the teens before a very rapid warming trend is expected next week, with unseasonably warm highs expected Tuesday onward.
Area forecast discussion, Mar 14, 11:11 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1211 AM CDT Sun Mar 15 2026
.KEY MESSAGES...
- Strong cold front will arrive during the predawn hours Sunday
morning.
- Intense north/northwest winds Sunday gusting 60-70 mph and a
High Wind Warning in effect.
- Areas of blowing dust and difficult travel are expected Sunday.
- A hard freeze is expected Monday morning, in the teens before
a very rapid warming trend is expected next week, with
unseasonably warm highs expected Tuesday onward.
&&
.DISCUSSION...
Issued at 1206 AM CDT Sun Mar 15 2026
Current RAP mesoanalysis has an upper-level shortwave over Montana
with a surface low pressure system over eastern Colorado. Ensembles
have this developing and greatly deepening over the next few hours
as it descends southeastward across the central CONUS. While the
majority of the system, and the entire severe threat, is forecast to
move east of the CWA, SW Kansas may see some precipitation and very
high winds. The precipitation chances remains minimal (15-25% via
ensembles) but not zero as some wrap around rain/snow falls on the
backside of the system. Anywhere it occurs will likely start as rain
before transitioning into snow. However regardless of type, it is
forecast to be very minimal with little (<0.1") accumulations
outside a potential isolated spot or two. The more pressing concerns
are the very strong winds behind the front. The front is progged to
descend through the CWA around 5-7 AM. A High Wind Warning is in
effect for all counties from 5 AM to 9 AM CDT Sunday. Sustained
winds are 40-50 mph and gusts of up to 65 and potentially isolated
gusts of 70 mph out of the northwest. The highest winds may be in
and around Garden City. With the front and these winds, cold air is
forecast to sharply move down into the CWA. Highs Sunday are
forecasted in the 30-40s. For the most part, relative humidities
will see some relief, but far SW Kansas (especially Morton) could
see conditions approach Red Flag Warning criteria and will need to
be monitored. Additionally, with the high winds, blowing dust is
forecasted CWA wide. Exactly how much, and how dense it occurs, is
under some uncertainty. The dust may lower visibilities and provide
more hazards to the already difficult travel conditions. Anyone
traveling needs to take the proper precautions. With the winds and
CAA, lows Sunday night are expected to drop down to the teens.
Beyond the excitement of Sunday, a very quiet forecast period is
expected. Ensembles keep the foreseeable future dry. Even though
relative humidities are expected to continue to be very low, winds
beyond Sunday are not close to reaching Fire Weather Criteria. With
dry quiet weather, very little else is noteworthy, especially with
the severity of Sunday. After the lingering cool temperatures on
Monday (highs in the 40/50s), highs will quickly warm back up to
above average temperatures for this time of the year. Tuesday is
forecast to have highs in the 70s before the rest of the work week
is in the 80s and approaching the 90s in far SW Kansas.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1140 PM CDT Sat Mar 14 2026
VFR conditions are forecast for all sites through the entire TAF
period. That said, it is very possible that conditions drop below
VFR, especially if the blowing dust drops visibilities below
thresholds. Some LLWS may also kick off the TAF period especially at
HYS and GCK. Other than blowing dust, mostly clear skies are
forecast although there may be intermittent high based cloud cover.
Precipitation chances have remained below 25% via ensembles; if it
occurs, it will be very light and for a short time period. With the
front descending into the CWA early in the TAF period, very strong
north/northwest winds are expected. Peaking around 12-18Z, winds may
reach up to 45 KTs with gusts up to 65 KTs. After around 0Z, winds
will begin to decrease significantly.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 5 AM CDT /4 AM MDT/ early this morning
to 9 PM CDT /8 PM MDT/ this evening for KSZ030-031-043>046-
061>066-074>081-084>090.
&&
DISCUSSION...KBJ
AVIATION...KBJ
Hazardous weather outlook, Mar 14, 11:24 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1224 AM CDT Sun Mar 15 2026
KSZ030-031-043>046-061>066-074>081-084>090-160530-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1224 AM CDT Sun Mar 15 2026 /1124 PM MDT Sat Mar 14 2026/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Tonight
Sunday has a High Wind Warning is in effect for all counties from
5 AM to 9 AM CDT Sunday. Very strong winds 40-50 mph and gusts of
up to 65 and potentially isolated gusts of 70 mph out of the
northwest are expected. Additionally, blowing dust may create
lowered visibilities further worsening travel conditions.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Scott
- When
- March 15, 3:28 AM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A personal weather station Beef_Belt_LLC recorded a 58 mph wind gust.
High Wind, Finney
- When
- March 15, 3:35 AM CST
- Where
- Finney forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A personal weather station KKSHOLCO17 recorded a 64 mph wind gust.
High Wind, Kearny
- When
- March 15, 3:39 AM CST
- Where
- Kearny forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
A personal weather station NWKECounty recorded a 59 mph wind gust.
High Wind, Kearny
- When
- March 15, 3:40 AM CST
- Where
- Kearny forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
A personal weather station KKSLAKIN28 recorded a 59 mph wind gust.
High Wind, Lane
- When
- March 15, 3:50 AM CST
- Where
- Lane forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
A personal weather station KKSDIGHT22 recorded a 59 mph wind gust.
High Wind, Grant
- When
- March 15, 4:09 AM CST
- Where
- Grant forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
A personal weather station Videra_weather recorded a 66 mph wind gust.
High Wind, Trego
- When
- March 15, 4:14 AM CST
- Where
- Trego forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Mesonet site UP852 recorded a 58 mph wind gust.
High Wind, Haskell
- When
- March 15, 4:16 AM CST
- Where
- Haskell forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
A personal weather station Prairie_AG recorded a 74 mph wind gust.
High Wind, Rush
- When
- March 15, 5:03 AM CST
- Where
- Rush forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Personal weather station KKSRUSHC14 recorded a 59 mph wind gust.
High Wind, Stafford
- When
- March 15, 5:24 AM CST
- Where
- Stafford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
A personal weather station Nutrients_ag recorded a 58 mph wind gust.
High Wind, Ness
- When
- March 15, 5:30 AM CST
- Where
- Ness forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Personal weather station KKSNESSC2 recorded a 58 mph wind gust.
High Wind, Ellis
- When
- March 15, 5:50 AM CST
- Where
- Ellis forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
A mesonet site UP853 recorded a wind gust of 59 mph.
High Wind, Kiowa
- When
- March 15, 6:19 AM CST
- Where
- Kiowa forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Mesonet site UP430 recorded a 64 mph wind gust.
High Wind, Scott
- When
- March 15, 6:35 AM CST
- Where
- Scott forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
AWOS station KTQK recorded a 61 mph wind gust.
High Wind, Trego
- When
- March 15, 7:26 AM CST
- Where
- Trego forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Mesonet site AX100 Wakeeney recorded a 67 mph wind gust. A 61 and 63 mph wind gusts were reported in the previous hours.
High Wind, Morton
- When
- March 15, 8:23 AM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Mesonet site CGLK1 recorded a 58 mph wind gust.
High Wind, Stanton
- When
- March 15, 8:25 AM CST
- Where
- Stanton forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
AWOS station KJHN reported a 66 mph wind gust with multiple gusts between 60-63 mph in the morning hours.
High Wind, Barber
- When
- March 15, 8:26 AM CST
- Where
- Barber forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A mesonet site recorded a 78 mph wind gust. A nearby mesonet station recorded a 60 mph gust around the same time.
High Wind, Pratt
- When
- March 15, 8:26 AM CST
- Where
- Pratt forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
A mesonet site recorded a 63 mph wind gust.
High Wind, Seward
- When
- March 15, 8:40 AM CST
- Where
- Seward forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Mesonet station UR350 recorded a 64 mph wind gust with a 61 mph wind gust a few minutes prior.
High Wind, Barber
- When
- March 15, 8:49 AM CST
- Where
- Barber forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
ASOS station KP28 recorded a 62 mph wind gust.
High Wind, Seward
- When
- March 15, 9:02 AM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Mesonet site UP352 recorded a 58 mph wind gust.
High Wind, Ford
- When
- March 15, 9:44 AM CST
- Where
- Ford forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The Dodge City ASOS recorded a 66 mph wind gust. The site also recorded 59 and 62 mph wind gusts in the hours prior.
High Wind, Ford
- When
- March 15, 10:00 AM CST
- Where
- Ford forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The mesonet site DW9907 Bloom recorded a 72 mph wind gust. There was also gusts of 59, 62, and 64 mph at the station in the hours prior.
High Wind, Kearny
- When
- March 15, 10:15 AM CST
- Where
- Kearny forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
The K36K AWOS station recorded a 67 mph wind gust with a couple 58 mph wind gusts a few hours prior.
High Wind, Hamilton
- When
- March 15, 10:15 AM CST
- Where
- Hamilton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
AWOS site K3K3 recorded a 62 mph wind gust.
High Wind, Finney
- When
- March 15, 10:45 AM CST
- Where
- Finney forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The mesonet station UP853 recorded a 67 mph gust. Earlier in the morning the station also reported a 57 mph wind gust.
High Wind, Stevens
- When
- March 15, 11:44 AM CST
- Where
- Stevens forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
AWOS station KHQG recorded a 60 mph wind gust.
High Wind, Finney
- When
- March 15, 11:45 AM CST
- Where
- Finney forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
ASOS site KGCK recorded a 66 mph wind gust along with 58 and 60 mph gusts earlier in the morning.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322651, 1322533, 1322558, 1322559, 1322641, 1322555, 1322636, 1322557, 1322649, 1322633, 1322646, 1322554, 1322638, 1322653, 1322609, 1322643, 1322607, 1322552, 1322648, 1322608, 1322553, 1322655, 1322549, 1322550, 1322551, 1322556, 1322528, 1322635, 1322530.